We present the case of a 77-year-old lady who had a previous total pharyngo-laryngo-oesophagectomy for laryngeal squamous cell carcinoma. Her serum calcium had been normal on alfacalcidol and calcium supplementation for six months. She was admitted with dehydration and symptoms of hypercalcaemia on two different occasions, with corrected calcium 3.86 and 4.67 mmol/l. Each time she was treated with intravenous fluids and intravenous disodium pamidronate 60 mg by the admitting team. On the second admission, alfacalcidol and calcium were restarted four days after the serum calcium returned to the normal range. Her serum calcium, however, continued to fall (minimum corrected calcium 1.34 mmol/l) causing tetany. She remained hypocalcaemic requiring aggressive treatment with daily intravenous calcium infusions and increased dose of alphacalcidol for almost five weeks.
Discussion: Several cases of prolonged hypocalcaemia following administration of intravenous bisphosphonates have been reported. Bisphosphonates may be used as a treatment for hypercalcaemia. They act by suppressing osteoclast-mediated bone resorption. This leads to a fall in serum calcium followed by an increase in parathyroid hormone (PTH) and calcitriol. These compensatory mechanisms counteract the hypocalcaemic effect of disodium pamidronate and restore normocalcaemia. A lack of PTH results in a suppressed compensatory mechanism. Thus the long half-life of the bisphosphonates results in prolonged hypocalcaemia.
Before starting bisphosphonates as treatment for hypercalcaemia, the calcium and PTH status of the patient should be considered. In this case, the risk of hypocalcaemia and length of stay in hospital would have been significantly reduced by simple rehydration with 0.9% saline and omitting the alfacalcidol and calcium for a few days.